Intense Sunshine Illustration

Vitamin D, colloquially known as the “Sunshine Vitamin,” is renowned for its crucial role in maintaining optimal health. Our bodies naturally produce vitamin D when our skin is exposed to sunlight. It is also available through diet and supplementation. The sunshine vitamin assists in various physiological processes, including calcium absorption for healthy bones and teeth, as well as immune system support. However, what happens when we ‘overdose’ on this vital nutrient? Can you indeed have too much of a good thing?

The concept of getting too much vitamin D might seem bizarre. After all, reports of vitamin D deficiency far outstrip cases of its excess. Still, vitamin D toxicity, or hypervitaminosis D, is a genuine, albeit rare, condition that poses significant health risks. It is primarily caused by excessive consumption of vitamin D supplements, and not by diet or sun exposure.

Food Containing Vitamin D

Food sources of vitamin D include oily fish, including salmon, mackerel, and sardines, as well as egg yolks and fortified milk.

The Culprit Behind Vitamin D Overdose

Sunbathing and food sources, contrary to popular belief, are not typically responsible for vitamin D toxicity. The body has an inbuilt mechanism to prevent the overproduction of vitamin D from sunlight. Similarly, it’s almost impossible to consume too much vitamin D through food alone, as very few foods naturally contain it.

Vitamin D supplements, on the other hand, can cause levels to skyrocket if taken in excess. In the U.S., the daily recommended dietary allowance for adults is between 600 and 800 international units (IU) of vitamin D. Toxicity is generally observed when taking 10,000 to 60,000 IU/day for a few months or longer, or as a single very large dose.


Vitamin D Recommended Daily Intake*

Life StageRecommended Amount
Birth to 12 months10 mcg (400 IU)
Children 1–13 years15 mcg (600 IU)
Teens 14–18 years15 mcg (600 IU)
Adults 19–70 years15 mcg (600 IU)
Adults 71 years and older20 mcg (800 IU)
Pregnant and breastfeeding teens and women15 mcg (600 IU)

The Unseen Impact of Vitamin D Overdose

The primary consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause nausea, vomiting, weakness, and frequent urination. Symptoms might progress to bone pain and kidney problems, such as the formation of calcium stones.

Moreover, consistently high levels of vitamin D can lead to heart problems, such as irregular heartbeat and hypertension. It can also damage the kidneys and, in severe cases, cause kidney failure. Elevated calcium levels due to long-term vitamin D toxicity can result in vascular and tissue calcification, leading to heart attack and stroke.

Man Hospitalized After Losing 28 Pounds From ‘Overdosing’ on Vitamin D Supplements

Last year, doctors warned in the journal BMJ Case Reports that ‘overdosing’ on vitamin D supplements is both possible and harmful after they treated a man who needed hospital admission for his excessive vitamin D intake. The patient, a middle-aged man, began having problems about a month after he began an intensive vitamin supplement regimen on the advice of a nutritional therapist. His symptoms included recurrent vomiting, nausea, leg cramps, abdominal pain, increased thirst, dry mouth, tinnitus, diarrhea, and weight loss.

Prevention is Better than Cure

While vitamin D toxicity is rare, its implications are severe enough to warrant caution. If you’re taking a vitamin D supplement, make sure it does not exceed the recommended daily allowance unless instructed by a healthcare provider. Regular testing of vitamin D levels, especially for those on high-dose supplements, can prevent inadvertent toxicity.

The balance, as always, is key. While ensuring sufficient vitamin D levels is crucial for bone health and immune function, going overboard can have undesired consequences. The sunshine vitamin, like all good things, is best enjoyed in moderation.

Learn More:

*These are the average daily recommended amounts according to the U.S. National Institutes of Health (NIH) Office of Dietary Supplements (ODS).